<< Back  

Extrapyramidal symptoms associated with antidepressants—A review of the literature and an analysis of spontaneous reports

Subramoniam Madhusoodanan, MD

Department of Psychiatry, St. John’s Episcopal Hospital, Far Rockaway, NY, USASUNY Downstate Medical Center, Brooklyn, NY, USA

Lada Alexeenko, MD

Department of Psychiatry, St. John’s Episcopal Hospital, Far Rockaway, NY, USASUNY Downstate Medical Center, Brooklyn, NY, USA

Renata Sanders, MD

Department of Psychiatry, St. John’s Episcopal Hospital, Far Rockaway, NY, USASUNY Downstate Medical Center, Brooklyn, NY, USA

Ronald Brenner, MD

Department of Psychiatry, St. John’s Episcopal Hospital, Far Rockaway, NY, USASUNY Downstate Medical Center, Brooklyn, NY, USA

BACKGROUND: Antidepressant-induced extrapyramidal symptoms (EPS) represent an underrecognized but important clinical entity. We reviewed the literature on new antidepressants and conducted an analysis of cases from the FDA Adverse Event Reporting System (AERS), which has not been published before.

METHODS: A literature review was conducted using PubMed, Ovid, MEDLINE, PsycINFO, and the Cochrane Database. Search terms used were extrapyramidal, antidepressants, selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants (TCAs), serotonin-norepinephrine reuptake inhibitors (SNRIs), norepinephrine-dopamine reuptake inhibitors (NDRIs), miscellaneous antidepressants, and monoamine oxidase inhibitors (MAOIs). Inclusion criteria for the FDA AERS analysis were cases of EPS reported by physicians, cases where patients were on one antidepressant, and cases reported between July 2005 and March 2008. Reports of patients who were on concurrent psychotropics were excluded.

RESULTS: Our literature review revealed 1 report each of EPS for duloxetine, nefazodone, and bupropion, 3 for escitalopram, and 4 for citalopram. For the FDA AERS analysis, 89 cases met our inclusion criteria: duloxetine was implicated in 66% of cases, sertraline in 10%, escitalopram in 7%, and bupropion in 6%.

CONCLUSIONS: EPS have been reported with different classes of antidepressants, are not dose related, and can develop with short-term or long-term use. In view of the risk for significant morbidity and decreased quality of life, clinicians must be aware of the potential for any class of antidepressants to cause these adverse effects.

KEYWORDS: EPS, antidepressant, literature review, spontaneous reports

ANNALS OF CLINICAL PSYCHIATRY 2010;22(3):148-156

CORRESPONDENCE: S. Madhusoodanan, MD, St. John’s Episcopal Hospital, Department of Psychiatry, 327 Beach 19th Street, Far Rockaway, NY 11691 USA E-MAIL: sdanan@ehs.org
Annals of Clinical Psychiatry ©2010 Quadrant HealthCom Inc.

 
Read full article